MAUDE Adverse Event Report: COOK INC FLEXOR HIGH-FLEX ANSEL GUIDING SHEATH; DYB INTRODUCER, CATHETER

COOK INC FLEXOR HIGH-FLEX ANSEL GUIDING SHEATH; DYB INTRODUCER, CATHETER
Model Number G56232
Medical Device Problem Codes Material Separation (1562); Unraveled Material (1664)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 01/28/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer name and address- additional contact names: dr.(b)(6) and dr.(b)(6) (no contact information).Reporter occupation = director.Pma/510(k) number = pre-amendment.(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, at the beginning of an interventional laser procedure involving the left leg, a flexor high-flex ansel guiding sheath separated at the shaft after being advanced over the bifurcation.Access was obtained in the right groin.The sheath, as well as an unspecified mpa catheter and unspecified 0.035 inch j-wire, were inserted and advanced to the left leg for diagnostic imaging.Another manufacturer's 0.014 inch wire guide was inserted; however, the wire would not track.Imaging performed at that time demonstrated coiling of the complaint device, which had been inserted to 55 centimeters.The 0.014 inch wire was removed and the j-wire was reinserted with hopes to retrieve the separated portion of the sheath.The device was not able to be retrieved with the wire, and reportedly three-fourths of the sheath remained in the patient.Another physician was called to assist and access was obtained on the left side with an unknown 10 french sheath.The separated portion of the sheath, along with the j-wire, were able to be snared from the patent and removed through the 10 french sheath.Both the right and left access sites were closed using closure devices.The anatomy was not reported to be calcified, tortuous, or scarred.The original intended procedure was not completed, and it is unknown if the procedure has been rescheduled at this time.Additional information received 31jan2020 stated "it [the sheath] was apart in the body before the dilator was attempted [to be reinserted]".A section of the device did not remain inside the patient¿s body.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Summary of event: as reported, at the beginning of an interventional laser procedure involving the left leg, a flexor high-flex ansel guiding sheath separated at the shaft after being advanced over the bifurcation.Access was obtained in the right groin.The sheath, as well as an unspecified mpa catheter and unspecified 0.035 inch j-wire, were inserted and advanced to the left leg for diagnostic imaging.Another manufacturer's 0.014 inch wire guide was inserted; however, the wire would not track.Imaging performed at that time demonstrated coiling of the complaint device, which had been inserted to 55 centimeters.The 0.014 inch wire was removed and the j-wire was reinserted with hopes to retrieve the separated portion of the sheath.The device was not able to be retrieved with the wire, and reportedly three-fourths of the sheath remained in the patient.Another physician was called to assist, and access was obtained on the left side with an unknown 10 french sheath.The separated portion of the sheath, along with the j-wire, were able to be snared from the patent and removed through the 10 french sheath.Both the right and left access sites were closed using closure devices.The anatomy was not reported to be calcified, tortuous, or scarred.The original intended procedure was not completed, and it is unknown if the procedure has been rescheduled at this time.Additional information received 31jan2020 stated "it [the sheath] was apart in the body before the dilator was attempted [to be reinserted]".Additional information received 10feb2020 stated that the tech was reportedly ¿cold forming¿ the sheath multiple times to create a curve, without the dilator in place.Investigation evaluation: a review of the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control, specifications, as well as a visual inspection of the complaint device were conducted during the investigation.The visual inspection of the complaint device confirmed a separated sheath with biomatter present.The proximal section of the separated sheath measures 16.5 cm and the distal section measures 38.6 cm.Both the proximal and distal sections of the sheath had wire exiting the point of separation.The blue dilator was returned with no noted damage.A document-based investigation evaluation was performed.The device history record showed no non-conformances related to this failure mode.There have been no other complaints associated with this lot number.Based on review of the device history record, complaint history, validations, manufacturing documents, and device failure analysis, the device was determined to be manufactured per specification.The instructions for use (ifu) warn the user to reinsert the dilator prior to removal from the patient if resistance in encountered or anticipated.The ifu also cautions the user not to attempt to heat or reshape the device.A previously closed capa determined that forced advancement through restrictive anatomies and failure to reinsert the dilator prior to device removal are both primary contributing factors to sheath separations.Cook has concluded that use error contributed to the reported incident, as the facility attempted to cold form the device prior to the procedure and the dilator was not in the lumen of the sheath prior to separation.A letter was sent to the customer reiterating the content of the ifu.The risk assessment for this failure mode was reviewed, and no additional escalation actions are recommended or required; however, a capa has been opened to further investigate sheath separation.The appropriate personnel have been notified and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was received 10feb2020.The tech was reportedly "cold forming" the sheath multiple times to create a curve, without the dilator in place.
 
Additional Manufacturer Narrative
This mdr is being submitted as having information not previously reported.Additional complaint investigation and record remediation was not performed.Blank fields on this form indicate the information is unknown or unavailable.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
FLEXOR HIGH-FLEX ANSEL GUIDING SHEATH
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9660687
Report Number1820334-2020-00266
Device Sequence Number14245973
Product Code DYB
UDI-Device Identifier00827002562325
UDI-Public(01)00827002562325(17)221209(10)10199363
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K142829
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/26/2020
Report Date (Section F) 01/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/09/2022
Device Model NumberG56232
Device Catalogue NumberKCFW-7.0-35-55-RB-HFANL0-HC
Device Lot Number10199363
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/04/2020
Was the Report Sent to FDA? Yes
Initial Date Received by Manufacturer 01/28/2020
Supplement Date Received by Manufacturer02/10/2020
03/25/2020
Initial Report FDA Received Date02/03/2020
Supplement Report FDA Received Date03/06/2020
03/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
0.014 COMMAND WIRE, PERCLOSE-L, ANGIOSEAL-R
Outcome Attributed to Adverse Event Required Intervention;
Date Report Sent to FDA01/30/2020